How the interaction occurs:
St. John's wort may cause your body to process your antidepressant more quickly.
What might happen:
St. John's wort may reduce the beneficial effects of your antidepressant.
What you should do about this interaction:
Let your healthcare professionals (e.g. doctor or pharmacist) know that you are taking these medicines together. Your doctor may want to have the amount of antidepressant in your blood checked. You should report any changes in your mood to your healthcare provider. Your doctor may want to change the dose of your antidepressant or you may need to stop taking St. John's wort. Let your healthcare providers know if you stop taking St. John's wort while you are taking your antidepressant.Your healthcare professionals may already be aware of this interaction and may be monitoring you for it. Do not start, stop, or change the dosage of any medicine before checking with them first.
1.Anonymous. From the Food and Drug Administration. JAMA 2000 Apr 5; 283(13):1679.
2.Piscitelli SC, Burstein AH, Chaitt D, Alfaro RM, Falloon J. Indinavir concentrations and St John's wort. Lancet 2000 Feb 12;355(9203):547-8.
3.Johne A, Schmider J, Brockmoller J, Stadelmann AM, Stormer E, Bauer S, Scholler G, Langheinrich M, Roots I. Decreased plasma levels of amitriptyline and its metabolites on comedication with an extract from St. John's wort ( Hypericum perforatum ). J Clin Psychopharmacol 2002 Feb; 22(1):46-54.